Helped needed please - poorly hubby on T3 only - Endo needed plus advice please

I will try and keep this brief, just typed the whole story out & our internet dropped and lost the whole lot!!

January 2013 - hubby was finally allowed to go on T3, he had become resistant to T4, was very poorly, in lots of pain, knackered etc etc. Within 48hrs on being on T3 he felt great and was back to his old self again. He was on 2 x 20mg per day.

End of March/April - he was starting to feel rough again, same old symptoms. He had his bloods done and despite our GP asking for his T3 to be tested the lab refused (pct?? funding issues by all accounts) His TSH was 76.8, no wonder he felt ill, gp sent him to hospital, they were as much use as a chocolate tpot, ended up being told by the endo there to mix T3 & T4. Within 2 days he couldn't walk up the stairs without a lot of pain and coming down was on his bum :O( I took the decision to take him off the T4 and up his T3 to 3 x 20mg per day. He improved significantly.

End of June - Bloods tested again, TSH only tested (again gp did ask, and I underlined it several times for the T3 to be tested but they didn't do it) TSH was 2.4 so he was left on the same dosage

End of September - Bloods done again, TSH came back as 17.6 so gp advised him to up the T3 to 20cg 4x per day. However he is not feeling any better at all, if anything he is feeling worse, he is totally pooped the whole time, his joints and muscles ache the whole time, 12hrs sleep Friday and Saturday nights don't give him any respite at all.

We just don't know what to do. I was wondering if taking 40mg twice a day would help rather than spacing it out so much? We don't have a local Endo who specialises in T3 (we are on the Essex/Suffolk border, our T3 guy emigrated earlier in the year)

So I have 2 questions, the one above about doubling the dosage but only twice a day not 4x's and can someone recommend a good Endo local to us (by local I mean within a 2 hour journey time) We will go further if needed, we desperately need to get him sorted and some good advice.

Many thanks for your help


9 Replies

  • Email - she has a list of sympathetic NHS Endos/private doctors.

    This is a link re T3 with questions/answers. It may not answer your question but it may give some information.

    This is an excerpt from another link:-

    Regarding your dosage, keep in mind that the point to taking thyroid hormone is to normalize tissue metabolism. Unfortunately, blood levels of thyroid hormones and TSH are not measures of tissue metabolism. They are an assessment of the interaction of the pituitary-thyroid gland axis, and nothing more. (This assessment is helpful in diagnosing an untreated patient's thyroid status. It is, however, useless as a gauge for adjusting dosage.) There is no good evidence that the blood levels of these hormones correlate well with tissue metabolism. Because of this, if your goal is normal metabolism, the "optimal" blood levels of T3 and T4 must be determined on an individual basis. This is accomplished by adjusting your dosage so as to provide optimal health without tissue overstimulation. Imposing a predetermined blood level on an individual patient usually results in a poor clinical outcome. The only effective method for most patients is for the clinician to abandon the blood tests altogether and adjust the dosage according to measures of tissue metabolism.

  • Many thanks for your reply. I have emailed Louise and I will look at the link you have given me too :O)

  • T3is very strong. It might be that 4tablets are too much. The symptoms are similar. I od,'d recently and Dr p suggested I reduce the dose by half a tablet at a time for a week. Then reduce it again until I felt better. I did this but then found I needed an extra quarter tablet.

    So it might be an idea to reduce his dose by a quarter tablet each day for a week then reduce it again to see if he feels better. Also keep checking his temperature to see if that gives some clue to what is going on. Finally read up on the adrenals and how you can check that they are OK.

  • The symptoms might well be very similar, but his TSH was 17.6 that's NOT something you get with excessively high T3!

    As a full replacement dose, 80mcg is not particularly high.

    If his heart rate and temperature are not high then he isn't likely to be hyper.

    What is missing here are T3 blood levels... TSH isn't any use for managing T4 only use let alone for managing T3 only. What is this Endo & GP doing? :-( As restricted as my local lab are, with a TSH as high as that, then they would run T3 test, why isn't this one?)

    If things are this bad, then I really would think about spending the money on a private test if you can't get the GP to run it.

    To me this is sounding like "pooling" - the elephant in the room that no-one is asking about here is ADRENAL FUNCTION.... what is happening there?... T3 is *extremely* hard in this respect, and if this is not right, he would certainly feel terrible.

    Other things such as general nutrition/vitamins minerals too... OK there is not the T4 to T3 conversion issue, but stuff like iron (especially if it is pooling) still needs to be right, vitamin D3 certainly, for the receptors to work and if Magnesium is low, pain levels certainly go up (I know THAT particular problem!)

  • I am at work at the moment so can't reply properly but what you are saying Picton makes a lot of sense. I need to look into this more when I get home tonight.

    I may be barking up totally the wrong tree as I'm in a rush at work but Vit D3, is that the sunshine one?? hubby always feels fab when we are on holiday, in the sunshine. We got back from Spain 4 weeks ago and he has deteriorated a lot since then.

    He doesn't at the moment have an Endo! GP does his best to do what he can, he has been very supportive but we need specialist advice.

    I'll catch up properly later.

    Thank you xx

  • Thank you mstp, i will look into the temperature checking and also see about reducing his dosage, as you say the symptoms can be very similar, thank you again xx

  • There is another possible scenario here that my husband went through

    He is very chemically sensitive which means the merest whiff of methylated spirits, nail varnish , nail varnish remover, paint etc cause him horrendous symptoms

    he could not tolerate Thyroxine

    He could not tolerate T3

    but he is far far better on Armour it seems some patients simply cannot stand the synthetic /chemical concoction that is Thyroxine or T3 if you read the Patient leaflet closely you will find theres methylated spirits in T3

    yes its a tiny amount but in someone very sensitive that's all it takes

  • I have read all replies so far, I agree with Picton, there could be 'adrenal fatigue', however, he does not seem to have the main symptoms of adrenal fatigue which is not tolerating tiny amounts of T3 and T3 giving him fast heart rate, palpitations, dizzyness etc, he has gone up to 60mcg daily with no apparent problems but some hypo symptoms left over.

    Now up to 80mcg he is 'reacting' with 'apparent hypo symptoms' (mind the word apparent, not saying it is, looks like..)

    the first obvious option is to go down 10mcg, in my view you should only up T3 in increments of 5 to 10mcg once you are past 60mcg daily and certainly only 5mcg if higher than 100mcg daily for most people anyway, there is always the one reacting differently.

    So he can try 70mcg for say a good couple of weeks, if he's not too bad even 4 weeks, then review and decide if to go up the next 10mcg

    yes taking T3 differently may make a difference, sometimes you know the difference almost immediately like in a day or two sometimes it takes weeks to know if it helps, the most important thing here is ONLY MAKE ONE CHANGE AT A TIME, so if you decide to go down to 70mcg ONLY DO THAT, DO NOT go down to 70mcg AND dose twice daily as then you will not know what made him worse/better, you see? :)

    the first obvious step to me would be to try the 70mcg and then review a week/2 later and see if you want to try different ways of taking it.

    a few people feel even better taking their T3 once a day when they wake up in the morning, again only do one change at a time.

    I would strongly advise you to have checked :

    iron studies

    full blood count


    (any of the 3 above low will give you problems especially on T3 only)

    vitamin B12

    vitamin D


    bone profile

    renal profile

    the fT3 is not important to be honest, no thyroid blood tests on T3 only are very useful, the above tests will be far more revealing in how his body is coping with the T3. The GP should be happy to run all those tests, or if he had them done in the last 6 months you might want to post the results?

  • Hi - my husband had the same problem as yours - I suspect saw the same endo. The comments made about slowly increasing are very relevant, and the timing of the doses can also be critical. Too much T3 can give the same symtoms as too little. If my husband takes his first dose of T3 after 7.30 in the morning then he is tired for the rest of the day in spite of taking other doses through out the day. I suggest you read Paul Robinson book - recovering with T3 you can buy this on amazon. It has a lot of excellent information in it and has helped me to help my husband manage his medication better.

    Tricia xx

You may also like...